Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS Northern Indiana

July 22, 2017White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 22, 2017, 1:54 AM EDT for White County, Indiana. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 1:54 AM EDT (05:54 UTC)
Expired
Jul 22, 2017, 2:45 AM EDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County White County, IN

The radar

The Northern Indiana radar (KIWX), 117 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:20 AM EDTTSTM WND GST 46Golden Hill, IN40 KNOT WIND GUST RECORDED AT THE WHITE COUNTY AIRPORT NEAR MONTICELLO.
Jul 22, 2:30 AM EDTTSTM WND DMGMonticello, INPOWER LINES DOWN. TIME ESTIMATED VIA RADAR. EXACT LOCATION ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:52 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2094 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2094 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS53 KIWX 220554
SVRIWX
INC181-220645-
/O.NEW.KIWX.SV.W.0110.170722T0554Z-170722T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
154 AM EDT SAT JUL 22 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  White County in northwestern Indiana...

* Until 245 AM EDT

* At 153 AM EDT, severe thunderstorms were located along a line
  extending from near Goodland to near Wadena to Barce, moving east
  at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Wolcott around 205 AM EDT. 
  Brookston around 220 AM EDT. 
  Monticello around 225 AM EDT. 

Other locations impacted by these severe thunderstorms include Badger
Grove, Golden Hill, Indiana Beach, Burnettsville, Norway, Reynolds,
Smithson, Idaville, Sitka and Chalmers.

This includes Interstate 65 between mile markers 185 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4082 8710 4083 8658 4074 8658 4074 8675
      4073 8676 4072 8675 4070 8676 4069 8675
      4068 8676 4068 8674 4066 8678 4056 8677
      4057 8710
TIME...MOT...LOC 0553Z 269DEG 42KT 4077 8724 4068 8723 4062 8728 

HAIL...<.75IN
WIND...60MPH
 
$$

JBALL
2 follow-up statements
430 
WWUS53 KIWX 220621
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
221 AM EDT SAT JUL 22 2017

INC181-220645-
/O.CON.KIWX.SV.W.0110.000000T0000Z-170722T0645Z/
White IN-
221 AM EDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM EDT
FOR SOUTHWESTERN WHITE COUNTY...

At 221 AM EDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Monticello to near Brookston,
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

these severe thunderstorms will remain over mainly rural areas of
southwestern White County, including the following locations:
Chalmers, Badger Grove, Golden Hill and Cedar Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4071 8693 4072 8675 4070 8676 4069 8675
      4068 8676 4068 8674 4066 8678 4056 8677
      4057 8710
TIME...MOT...LOC 0621Z 271DEG 33KT 4067 8687 4057 8689 

HAIL...<.75IN
WIND...60MPH
 
$$

JBALL
566 
WWUS53 KIWX 220637
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
237 AM EDT SAT JUL 22 2017

INC181-220646-
/O.EXP.KIWX.SV.W.0110.000000T0000Z-170722T0645Z/
White IN-
237 AM EDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WHITE COUNTY WILL
EXPIRE AT 245 AM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 700 AM EDT for
northwestern Indiana.

LAT...LON 4071 8693 4072 8675 4070 8676 4069 8675
      4068 8676 4068 8674 4066 8678 4056 8677
      4057 8710
TIME...MOT...LOC 0636Z 269DEG 42KT 4067 8665 4057 8667 

$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:49 AM EDT, 5 minutes earlier.

Area forecast discussion, Jul 22, 1:49 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
149 AM EDT Sat Jul 22 2017

.SYNOPSIS...
Issued at 145 AM EDT SAT Jul 22 2017

Showers and thunderstorms will be scattered across the region
overnight into Saturday morning. An isolated severe storm is
possible with damaging winds the primary hazard. Very heavy
rainfall and localized flooding is also possible. There will be
a lingering chance for thunderstorms Saturday into Sunday before
conditions begin to dry out and cooler air moves in.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 315 PM EDT Fri Jul 21 2017

The short story is: SPC has us in a slight-enhanced risk for severe
weather tonight, and we agree with this assessment based on our
analysis (details below). We have high confidence in thunderstorms
occurring. The primary threat will be damaging winds and heavy
rain/flooding-with best chances between 11 pm tonight to 8 am EDT
Saturday morning. The tornado threat tonight on the lower end, but
given the sufficient low level shear, the warm front, and moist
boundary layer-cannot rule out an isolated spin up with any
stronger convective lines that develop. Best chances for this
would be in the SPC enhanced risk area (as of 18z).

As far as location, everyone has a risk of damaging winds
tonight, but the better chances will be in the enhanced risk area
across the NW. As the system progresses southeastward we're
thinking it will transition to more of a heavy rain/flooding
threat-especially in areas that have seen flooding issues already.
This could continue into Saturday, depending on how any lingering
outflow boundaries/etc. set up after overnight convection.

The Long Story (details):

Many of the models have come into better agreement as far as the
timing and general location of precipitation for tonight into
Saturday, with most of the recent runs favoring the MCS diving
southeastward along the current stationary boundary/moisture &
instability axis. Given that this has been the trend with the
previous MCS's, will follow that thinking as far as the highest QPF.

Unlike the other MCS's that crossed into our CWA this week, this one
will have decent upper level support. At the 250mb level, we have
divergence associated with the right entrance region of a 115 kt jet
streak as it rounds the base of the low to the northeast of Hudson
Bay. This divergence is focused across the north/central portions of
the CWA, and is most intense initially in the far NW, then
diminishing in intensity Saturday as it moves E/SE.

At the 500mb level, we have a weaker shortwave arriving around the
00-3Z timeframe in the northwest near Lake MI, and then the main
and much stronger wave arriving towards the 3-5Z time. The
stronger shortwave and associated wind maximum blasts through
towards the southeast by early Saturday morning, and drifts
eastward out of our area by late Saturday afternoon/evening. This
jet max is what increases the risk of damaging winds during the
11pm-8 am EDT timeframe. Thinking the best risk will be in the
northwest (enhanced area as of 19Z from SPC outlook).

Dropping down to the lower levels-at 850mb we see a strengthening of
the LLJ and thus moisture transport into our area, with PWATS
projected to climb to just over 2.3 inches (nearly 200% of normal).
Warm cloud depth will reach as high as 13-15Kft, so with that being
said heavy rain is a real threat tonight. Flooding concerns are a
bit trickier, but the best chances will be where flooding/heavy rain
has been the past month. Luckily, the system seems pretty
progressive-but the concern is that any outflow boundaries lingering
could cause backbuilding of storms/training, and this could be
problematic. Will hold off on any headlines for flooding at this
point, but monitor things closely tonight as we see how things
evolve. Again- Damaging winds will be the biggest threat earlier on
and further west, but then as we move overnight we may transition to
more of a heavy rain/flooding event (greatest potential in areas
that have had a ton of rain/flooding issues already).

At the surface, we'll see the once stationary front lift
northeastward as a warm front by Saturday morning as advection
increases with the deepening sfc low and strengthening LLJ. ML CAPE
will be near or upwards of 2500 J/kg, and as far as effective bulk
shear we could see values of greater than 40 knots north of US 30.
What is more concerning is that 0-3 km bulk shear is around 20-30
knots at times this evening-and depending on how any stronger lines
of storms develop tonight and their orientation to the shear vector
(westerly-southwesterly)-we could see some brief spin up tornadoes.
Think the 2% tornado by SPC is reasonable for our area, with the
best chances in the enhanced risk and areas north of US 30. We're in
the vicinity of the warm front, and LCL's are pretty low given the
abundant moisture. Low confidence in this of course, as it depends
on how storms evolve, but it's something to keep in mind.

Look for additional AFD updates based on current observations as
things evolve this evening.

Saturday, we'll see the low move through and bring additional
chances for precipitation/storms. Still a severe threat with any
storms in the morning with the exiting system, but chances for
storms/severe weather threat later in the day will be heavily
influenced by the previous nights MCS. If there is additional
development along any lingering outflow in the south/southeast, we
could see additional rainfall and the potential for flooding. At
this point-would rather hold off on a detailed discussion about this
given the dependence on the overnight MCS. Pops for tomorrow may be
slightly overdone, but decided to leave them in for now to coord
with neighbors and to account for any additional development.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 315 PM EDT Fri Jul 21 2017

Uncertainty for the mid-range and long term forecast continues, as
mentioned in former discussions. Saturday night/Sunday depend
largely on the evolution of the MCS that plows through during the
day on Saturday. The good news is that models appear to be coming
into agreement as far as the synoptic scale goes, with generally
slight differences in the major features at play.

Thankfully, the zonal flow aloft and associated parade of MCS's will
move out. 500mb flow becomes meridional, with a cut off low/trough
(depending on the model of choice) swinging from MN southeastward
through Upper Michigan Sunday afternoon and into southern Ontario
late Sunday night. Models agree on the track of the surface low from
IA Saturday to the lower Great Lakes Sunday-with differences in the
strength/intensity.

What that means for us on Saturday night is we'll be dealing with
the cold front moving through, and any lingering MCS remnants
associated with the warm front. Kept the going pops, with highest
chances in the evening, then tapering off from west to east
overnight into Sunday morning. As the upper level low/trough move
through the Great Lakes during the day, we could see a few
showers/storms initiate with the daytime instability and then
dissipate by the evening, but the main forcing is further north so
have lower confidence at this time. Models disagree significantly as
far as where/if we get any afternoon/evening development Sunday.

Behind the upper level trough/cut off low Sunday night, the flow
becomes more amplified as another stronger low drops into the
Canadian Prairie, serving to amplify the upper level ridge over the
Great Lakes through Wednesday morning. Some of the guidance
generates thunderstorms on Monday with another weak shortwave
rotating around the low, but left any chances out of Monday/Mon
Eve forecast for now. The subsidence from the building ridge may
end up suppressing things.

This ridge will bring us a drier, cooler airmass for the middle of
next week-much to the relief of many. Highs Monday into Wednesday
will be in the 70's and low 80's, with less humidity than we've seen
recently.

With northerly flow down the long axis of Lake Michigan on Monday,
expect the potential for a moderate-high swim risk for LaPorte Co
IN/Berrien Co Michigan in the afternoon. Wave directions will be
from the north-northwest-at about a 40-80 degree angle relative to
shore, with periods of around 5-6 seconds. Though wave heights will
only be in the 2-3 ft range, we could see the development of strong
rip/structural currents at area beaches. This will be something to
keep aware of should weather be favorable for higher beach
attendance. All will depend on how strong northerly winds become.

Wednesday will be the next chance for precipitation as a
vertically stacked low pressure system drops into northern
Ontario, just south of James Bay. This will bring a cold front
through the forecast area during the Wednesday afternoon to Thursday
afternoon timeframe. Another developing low to our southwest will
also lift northeastward around that time, stalling the front out
before building high pressure in the wake of the low forces it
southward again. This will warrant slight chance-chance pops for
now, and have not made any major changes from previous forecast.
Highs Thursday into Friday will be in the upper 70's and low 80's.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 143 AM EDT Sat Jul 22 2017

Ongoing convection will continue through the night with storms
lined up back through IL. KSBN to likely see stratiform rain with
embedded thunder for a few more hours. KFWA to see a storm next 1
to 2 hours followed by a brief break before next batch in
northwest Indiana rotates east. Tried to add this timing to tafs.
Expecting outflow from early morning storms to push well south of
terminals and likely cut tsra potential on Saturday. Chances look
too small at this time for inclusion in point forecast and will
evaluate further overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Lashley
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 21, 3:23 PM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
323 PM EDT Fri Jul 21 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
323 PM EDT Fri Jul 21 2017 /223 PM CDT Fri Jul 21 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected to move through the area late this evening
into early Saturday morning, with the potential to produce flash
flooding and severe weather. Damaging winds will be the primary
threat, with the best chance for severe thunderstorms west of
Interstate 69 in Indiana. An isolated tornado will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are also possible into Saturday and Saturday night
with a slight risk for severe storms. Damaging winds along with
heavy rainfall would pose the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-221930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
323 PM EDT Fri Jul 21 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected late this evening into Saturday morning
with locally higher winds and waves. Wind gusts to 50 knots will be
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance for thunderstorms will exist into Saturday afternoon.
Locally gusty winds and higher waves will be possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 21, 9:43 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
843 PM CDT FRI JUL 21 2017

INZ012-013-220230-
Pulaski-Starke-
843 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI AND SOUTH
CENTRAL STARKE COUNTIES...

At 843 PM CDT, a strong thunderstorm was located over Francesville,
or near Moody, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Winamac around 920 PM CDT.

Other locations impacted by this storm include Vanmeter Park, Denham,
Beardstown and Ripley.

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Indiana.

LAT...LON 4098 8693 4111 8693 4124 8664 4106 8655
TIME...MOT...LOC 0143Z 239DEG 22KT 4102 8691

JBALL
Special weather statement, Jul 21, 10:11 PM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
911 PM CDT FRI JUL 21 2017

INZ012-013-220300-
Pulaski-Starke-
911 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND
SOUTHEASTERN STARKE COUNTIES...

At 911 PM CDT, a strong thunderstorm was located near North Judson,
or 10 miles northwest of Winamac, moving northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Knox around 935 PM CDT.

Other locations impacted by this storm include Toto, Beardstown,
Ober, Winona, Bass Lake, Oak Grove, Denham, Grovertown, Ora and
Monterey.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4110 8676 4122 8684 4141 8647 4116 8647
TIME...MOT...LOC 0211Z 239DEG 21KT 4116 8674

JBALL
Special weather statement, Jul 22, 12:32 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1232 AM EDT SAT JUL 22 2017

INZ014>016-220515-
Kosciusko-Marshall-Fulton-
1232 AM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FULTON...NORTHERN
KOSCIUSKO AND SOUTHEASTERN MARSHALL COUNTIES...

At 1232 AM EDT, a strong thunderstorm was located near Rochester,
moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Mentone around 1245 AM EDT.
  Bourbon around 1250 AM EDT.
  Nappanee around 110 AM EDT.
  Milford around 115 AM EDT.

Other locations impacted by this storm include Etna Green, Little
Chapman Lake, Oswego, Monoquet, Hoffman Lake, Leesburg, Atwood,
Hastings, Irish Lake and Big Chapman Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4144 8600 4144 8590 4129 8571 4107 8619
      4113 8627
TIME...MOT...LOC 0432Z 226DEG 33KT 4114 8619

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:42 PM EDTRiver Flood WatchIWXCass, Miami, Wabash, Whitley61 hr
Jul 21, 9:43 PM EDTSpecial Weather StatementIWXPulaski47 min
Jul 21, 10:11 PM EDTSpecial Weather StatementIWXStarke49 min
Jul 22, 12:32 AM EDTSpecial Weather StatementIWXKosciusko43 min
Jul 22, 1:21 AM EDTAreal Flood WarningIWXLaPorte, Pulaski, Starke12 hr
Jul 22, 3:41 AM EDTSpecial Weather StatementIWXHuntington, Wells34 min
Jul 22, 4:02 AM EDTSpecial Weather StatementIWXAdams28 min
Jul 22, 4:35 AM EDTAreal Flood WarningIWXCass, Grant, Miami, Wabash6 hr
Jul 22, 4:35 AM EDTSpecial Weather StatementIWXJay25 min
Jul 22, 10:44 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley48 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.